Search
  • Raija Itzchaki

Stop the Opioid Overdose deaths - America's Fentanyl Crisis


The United States' Drug Overdose deaths continue to skyrocket, driven particularly by illicitly manufactured fentanyl.


In the 10-year span from 1999–2019, nearly 500,000 people died from an overdose involving an opioid. Already in 2015, more people in the U.S. died from overdose than from firearm homicides, melanoma, auto accidents or HIV-related causes. Within only 1 year from October 2020 to October 2021, more than 100,000 Americans died of an overdose. Two-thirds of those people died from synthetic opioids like fentanyl.




Fentanyl is a synthetic opioid. It is 50 times more potent than heroin and 100 times more potent than morphine. It was initially developed as a prescription drug used to treat people with severe pain, such as after surgery, and also for those with chronic pain who have become tolerant of other opioids. Today, it is mostly manufactured illicitly by laboratories in China and India that are largely ran by the Mexican drug cartels.


One pill can kill


Many people who overdose on Fentanyl do not even know they took it. Increasingly, Fentanyl is being pressed into a pill form to mimic legitimate prescription drugs like Xanax, Adderall, and Oxycodone. The drug cartel manufactures put a letter or number stamp on these pills so they look like the legitimate prescription pills.


Fentanyl also gets mixed with other drugs to increase their potency and addictiveness. Cocaine is one of the most common, but suppliers and dealers also lace other drugs including heroin, methamphetamines, and marijuana.


In the News:

DEA warns of sharp increase in fake prescription pills laced with fentanyl and meth, September 28, 2021. Available at: https://www.cnn.com/2021/09/28/health/dea-fake-pills-warning-fentanyl-meth/index.html


The DEA Miami Warns of Alarming Increase in Suspected Fentanyl-Related Overdoses in Florida. July 15, 2022. Available at:

https://www.dea.gov/press-releases/2022/07/15/dea-miami-field-division-warns-alarming-increase-suspected-fentanyl


Symptoms of opioid overdose include a loss of consciousness and limp body, changes in pupil size, cold and clammy skin, discolored lips, and nausea or vomiting. GreenLifeIOP, among other behavioral health and substance use disorder advocates want to bring awareness to the life-saving medication: Naloxone, also known as Narcan, which can be administered via nasal spray or auto-injector.


It is strongly recommended that Naloxone/Narcan be administered to any person who shows signs of an opioid overdose. Naloxone/Narcan is a benign medication and should be used whenever an opioid overdose is suspected. If the person is not overdosing on opioids or overdosing at all, it is still safe to use and will not affect the person.


Anyone can purchase NARCAN® Nasal Spray directly from a pharmacy without a prescription. You can also visit any major pharmacy and ask a pharmacist if Narcan is available for free. Some pharmacy chains — such as Walgreens, CVS and RiteAid — are involved in state programs that give out free Narcan. Other places to get naloxone or narcan in Florida include: IDEA Exchange, a Miami harm reduction organization that provides services including free naloxone to the community. It is also possible to get Naloxone/Narcan from local public health groups, and local health departments free of charge.


Sources:

https://www.cdc.gov/drugoverdose/epidemic/index.html

https://www.ice.gov/features/opioid-crisis

https://www.ama-assn.org/system/files/issue-brief-increases-in-opioid-related-overdose.pdf

https://ncapda.org/naloxone/?gclid=Cj0KCQjwxveXBhDDARIsAI0Q0x2XX2X1KaxNGzBnfFP6HzisWl20vUF1BlxsGS0gm5tZtCPYolb-xkwaApvuEALw_wcB



19 views0 comments